Heavy Rain, Pike
- When
- June 10, 7:30 AM EST to 8:00 AM EST
- Where
- Pike County, Winslow
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -87.220
Standing water was reported on city streets.
Isolated severe storms formed in a region of warm air advection ahead of an upper level disturbance. The combination of weak low level veering wind profiles along an east-west stationary front over central Illinois, along with moderate deep westerly wind shear, set the stage for a few semi-discrete supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe storms formed in a region of warm air advection ahead of an upper level disturbance. The combination of weak low level veering wind profiles along an east-west stationary front over central Illinois, along with moderate deep westerly wind shear, set the stage for a few semi-discrete supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 4:20 AM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT WED JUN 10 2009
.UPDATE...
THIS UPDATE IS TO CORRECT AN ERRONEOUS ASSIGNMENT OF THE SERN MO
FLASH FLOOD WATCH FROM THURSDAY MORNING BACK TO THIS MORNING.
PLEASE SEE AMENDED W/W/A SECTION FOR CORRECT TIME WORDING FOR
FLASH FLOOD WATCH.
&&
.PREV DISCUSSION... /ISSUED 357 AM CDT WED JUN 10 2009/
DISCUSSION...
GIVEN THE ABUNDANCE OF RAINFALL OVER THE WESTERN 4 COUNTIES OF
SOUTHEAST MISSOURI /CARTER...RIPLEY...BUTLER AND WAYNE/ THE LAST
24-36 HOURS...FLASH FLOOD GUIDANCE VALUES WOULD BE UNDERSTANDABLE
LOWER THAN SURROUNDING AREAS. THE POTENTIAL NEED FOR A FLASH FLOOD
WATCH...AS NOTED BY MY FELLOW FORECASTER ON SHIFT...MAY BE
WARRANTED IN THE NEAR TERM. AT THIS POINT...THE OVERALL QPF FOR
MORE WIDESPREAD FLOODING CONCERNS APPEARS TO BE CENTERED ON LATE
WEDNESDAY NIGHT.
HOWEVER...WITH THE HIGH POTENTIAL FOR A BRIEF FLOODING EVENT THIS
MORNING OVER THE AFOREMENTIONED COUNTIES...WILL ISSUE A FLASH
FLOOD WATCH FROM 6 AM TO NOON TO HANDLE THE EXPECTED PRECIPITATION
FROM THE SUPERCELL/MULTICELL CONVECTIVE ACTIVITY OVER SWRN MO AT
THIS TIME.
THE LATEST IN A CHAIN OF MESOSCALE CONVECTIVE SYSTEMS IS CURRENTLY
MOVING ACROSS SOUTHWEST MISSOURI AT THIS TIME...BEING SUPPORTED BY
A LOW LEVEL JET...BUT REMAINING TIED CLOSED TO THE SURFACE FRONTAL
BOUNDARY/WAVE FOR NOW. MOST OF THE CONVECTIVE ACTIVITY SHOULD MOVE
EAST AND REMAIN NORTH OF THE AFOREMENTIONED COUNTIES IN SOUTHEAST
MISSOURI THROUGH DAYBREAK TODAY. THE MAIN CONTRIBUTION FROM THESE
STORMS WOULD BE RUNOFF INTO THE CURRENT/BLACK RIVERS...LEADING TO
MINOR RISES LATER THIS MORNING.
EVEN THE MOST ROBUST NUMERICAL GUIDANCE CAPABLE OF RESOLVING SUB-
SYNOPTIC /MESOSCALE/ FEATURES ARE HAVING INITIALIZATION ISSUES
WHICH MAKE IT DIFFICULT TO FOCUS ON A HIGH CONFIDENCE SOLUTION
WITH THIS FORECAST PACKAGE. THE LATEST NUMERICAL MODEL RUNS OF 13
KM RUC AND 12KM NAM DO HAVE SOME HANDLE ON THE TRANSLATION OF THE
CONVECTIVE ACTIVITY THIS MORNING ACROSS THE WFO PAH FORECAST AREA.
BOTH OF THESE MODELS SUGGEST THAT THE MAIN SURFACE FRONTAL
BOUNDARY WILL REMAIN FOCUSED ALONG THE NORTHERN 1/4 OF THE WFO PAH
FORECAST AREA / NEAR TH I-64 CORRIDOR IN SRN IL AND SWRN
IN/...WITH MID LEVEL RIDGING AND THE ABSENCE OF SIGNIFICANT
VORTICITY MOVING IN THE ZONAL FLOW ALOFT.
FOR NOW...I HAVE HAD TO HOLD POP/WEATHER CHANCES DOWN
SLIGHTLY...STAYING IN THE HIGH CHANCE/LOW LIKELY CATEGORY FOR
TODAY...MAINLY TO DEAL WITH THE DECAYING MCS THIS MORNING AND ANY
DIURNALLY GENERATED CONVECTIVE ACTIVITY CLOSE TO THE FRONTAL BOUNDARY.
THE NAM/RUC/00Z WEDNESDAY RUN OF THE ECMWF LEND SUPPORT TOWARD
INCREASED CONVECTION LATER TONIGHT...AS LOW LEVEL RIDGING WEAKENS
AND MORE INSTABILITY AND SHEAR ALOFT MOVE TOWARD THE WFO PAH
FORECAST AREA.
FOR THURSDAY INTO SATURDAY...DECIDED TO GO WITH A SLOWER
TRANSLATION OF THE FRONTAL BOUNDARY BACK TO THE SOUTH. THIS
WARRANTED A SLIGHT INCREASE IN POPS INTO FRIDAY...SOMETHING I HAD
WANTED TO AVOID FOR CONTINUITY PURPOSES.
BEYOND SATURDAY...NO CHANGES WERE MADE TO THE CURRENT FORECAST
PACKAGE.
AVIATION...
/RETRANSMISSION OF 1225 AM CDT WED JUN 10 2009 DISCUSSION/
MAIN AVIATION CONCERN IS STILL THE TIMING OF
COMPLEXES OF SHOWERS AND STORMS OVER THE NEXT 24 HOURS. MOIST AND
UNSTABLE ATMOSPHERE WILL REMAIN PRIMED FOR SHOWERS AND STORMS. THE
LARGE AREA OF SHOWERS AND STORMS OVER MISSOURI AT 05Z SHOULD
OVERSPREAD THE TAF SITES BY 12Z. THUNDER POTENTIAL WILL DIMINISH
THROUGH EARLY MORNING...SO MAINLY LIGHT RAIN IS EXPECTED. THE
POTENTIAL FOR THUNDERSTORMS WILL INCREASE STEADILY FROM THE
AFTERNOON THROUGH THE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES
NORTHEAST FROM THE PLAINS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR BUTLER-CARTER-RIPLEY-
WAYNE MO.
IL...NONE.
IN...NONE.
&&
AVIATION...MY
SHORT/LONG TERM...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 529 AM CDT WED JUN 10 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 529 AM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL FROM THUNDERSTORMS THE PAST TWO DAYS WILL CONTINUE TO INCREASE THE POTENTIAL FOR FLASH FLOODING OVER CARTER...RIPLEY...BUTLER AND WAYNE COUNTIES IN SOUTHEAST MISSOURI IN THE NEAR TERM. A FLASH FLOOD WATCH HAS BEEN POSTED FROM 6 AM UNTIL NOON TODAY FOR THESE COUNTIES. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND THIS EVENING...ESPECIALLY ALONG AND SOUTH OF THE STALLED OUT FRONTAL BOUNDARY. AT THIS TIME...DAMAGING WIND GUSTS FROM BOWING THUNDERSTORM CLUSTERS IS THE PRIMARY HAZARD...WITH LARGE HAIL A SECONDARY HAZARD. SEVERE STORM DEVELOPMENT MAY INITIALLY STARTING OUT OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS....THEN MOVE INTO WESTERN KENTUCKY. WITH ANY THUNDERSTORM DEVELOPMENT...HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE LARGER THUNDERSTORM CLUSTERS. STORM MOVEMENT WILL BE EAST AROUND 25 MPH...RISING TO NEAR 35 MPH LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA ON THURSDAY...SOUTH OF A PINCKNEYVILLE ILLINOIS TO PETERSBURG INDIANA LINE ON THURSDAY. THE PRIMARY WEATHER HAZARDS ON THURSDAY WILL CONTINUE TO BE HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL BOUNDARY SPREAD ACROSS THE REGION DURING THIS TIME PERIOD. PERIODIC CLUSTERS OF THUNDERSTORMS...OR MESOSCALE CONVECTIVE SYSTEMS...WILL BE POSSIBLE SATURDAY THROUGH TUESDAY OVER THE OUTLOOK AREA. AT THIS TIME...HEAVY RAIN AND SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FOR TODAY AND AGAIN THURSDAY AFTERNOON AND EVENING. ANY REPORTS OF SEVERE WEATHER...HEAVY RAINFALL AND FLOODING ARE ENCOURAGED. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 629 AM CDT WED JUN 10 2009 MOZ108-109-101230- BUTLER-RIPLEY- INCLUDING THE CITIES OF...DONIPHAN 629 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF DONIPHAN. THIS STORM WAS MOVING EAST AT 40 MPH...AND WILL MOVE ACROSS DONIPHAN AND SOUTHERN BUTLER COUNTY THROUGH 730 AM. SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
The Evansville,IN radar (KVWX), 46 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Standing water was reported on city streets.
Numerous power lines were down. Several large tree limbs and a whole large tree were down in the same area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174609, 171914.